Wisconsin, 2002

Tornadoes and Damaging Winds in Wisconsin, September 2, 2002

September 2, 2002 · NWS MKX · 9 events in 6 counties and zones

Clusters or short lines of severe storms with powerful downburst winds and isolated tornadoes moved through parts of south-central and southeast Wisconsin on Labor Day September 2, 2002. Two tornadoes spun up in Fond du Lac County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$752,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters or short lines of severe storms with powerful downburst winds and isolated tornadoes moved through parts of south-central and southeast Wisconsin on Labor Day September 2, 2002. Two tornadoes spun up in Fond du Lac County. Refer to those individual tornado events for details. Numerous large trees were toppled in some locations by the downburst winds, while broken tree branches snapped some power lines. Amateur radio operators in Waukesha County measured peak wind gust of 58 knots (67 mph). In West Bend (Washington Co.), a house trailer was blown over, and slightly damaged, by the powerful winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 2, 1:24 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 1:24 PM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT MON SEP 2 2002

FCST FOCUS ON SVR TSTMS INTO THIS EVENING.

SLOW CLRG TREND HAS RETARDED HEATING OVER MUCH OF SRN WI THIS AFTN
ALTHO A FEW TSTMS POPPING ARD THE PERIMETER. AWIPS LAPS SHOWING THAT
SBCAPE (2000-4000 J/KG) AND LI/S (-6 TO -8) ARE HIGHEST TO THE W AND
NW OF CWA ATTM. SFC CDFNT BEGINNING TO ENTER WCNTRL WI WITH GOOD
WAA OCCURRING (SFC-H700 SWRLY 30-40 KTS) AHD OF FNT AND GOOD COOL
PUSH WITH NWRLY WINDS BHD. STRENGTH OF VERT WIND PROFILE GIVES SOME
CONCERN AS HELICITY AND EHI ARE FAIRLY HIGH ATTM...ALTHO THE LT AFTN
AND EVENING TREND IS FOR STEADY DECREASE.

ATMOS INSTABILITY DISAPPEARS QUICKLY BY OR AFTER MIDNIGHT WITH ANY
LINGERING PRECIP ENDING BY 12Z TUE.

DRY HIGH PRES BLDS ACRS CWA TUE AND LINGERS THRU FRI. QUIET WX AND
SEASONAL TEMPS XPCTD THRU PD.

.MKX...NONE

In the hours before

Special weather statement, Sep 2, 5:50 PM CST, 2 hours 10 minutes before
WIZ046-047-051-052-056-057-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
650 PM CDT MON SEP 2 2002

...TORNADO WATCH FOR NORTHERN PORTIONS OF SOUTH CENTRAL WISCONSIN
UNTIL 10 PM CDT...

EXPECT THUNDERSTORMS MOVING SOUTHEAST THROUGH CENTRAL WISCONSIN...TO
MOVE INTO MARQUETTE AND NORTHERN GREEN LAKE COUNTIES...FROM BERLIN
TO OXFORD...BETWEEN 745 PM AND 8 PM...AND WESTERN FOND DU LAC COUNTY
NEAR RIPON AROUND 815 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL
AND A FEW TORNADOES. THERE IS A TORNADO WATCH FOR MARQUETTE...GREEN
LAKE...SAUK AND COLUMBIA COUNTIES UNTIL 10 PM CDT.

PERSONS LIVING IN THESE COUNTIES SHOULD LISTEN TO NOAA WEATHER RADIO
OR OTHER MEDIA OUTLETS FOR UPDATED FORECASTS AND LATER STATEMENTS OR
WARNINGS.

REM
Special weather statement, Sep 2, 7:10 PM CST, 50 minutes before
WIZ046-047-051-052-056-057-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
810 PM CDT MON SEP 2 2002

...TORNADO WATCH UNTIL 10 PM CDT FOR A PORTION OF SOUTH CENTRAL
WISCONSIN...

A LINE OF STRONG THUNDERSTORMS WILL REACH A PRINCETON TO WISCONSIN
DELLS LINE BY 841 PM CDT. THESE STORMS HAVE A HISTORY OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE LINE WILL BE ALONG A FOND DU LAC...TO LAKE WISCONSIN LINE BY 915
PM CDT. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A
PORTAGE TO DARLINGTON LINE...MOVING NORTHEAST AROUND 30 MPH.

REMEMBER...THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCED WARNING. BE READY TO MOVE TO A SAFE SHELTER IF THESE STORMS
MOVE INTO YOUR LOCATION. STAY AWAY FROM WINDOWS...AND MOVE TO AN
INTERIOR ROOM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
STATEMENTS OR WARNINGS.

REM

The radar

The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
September 2, 8:00 PM CST
Where
Marquette County, Montello
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -89.317

Thunderstorm Wind, Fond du Lac

When
September 2, 8:05 PM CST
Where
Fond du Lac County, Ripon
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.833

Thunderstorm Wind, Fond du Lac

When
September 2, 8:05 PM CST
Where
Fond du Lac County, North Fond du Lac
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.817, -88.483

Tornado, Fond du Lac

When
September 2, 8:06 PM CST
Where
Fond du Lac County, 1 mi NNW of Brandon
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -88.767

A brief tornado spun up just north-northwest of the village of Brandon, as a cluster of severe storms moved east across Fond du Lac County. Law enforcement officials observed some tree damage.

Tornado, Fond du Lac

When
September 2, 8:30 PM CST to 8:31 PM CST
Where
Fond du Lac County, 1 mi N of Eden
Rating
F1
Path length
0.3 mi
Path width
75 yd
Property damage
$750,000
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -88.367

A tornado, rated as F1 with winds of about 78 to 87 knots (90 to 100 mph) damaged three, large, cover-all, dairy barns. Severe damage was noted on the western-most barn. In addition, some trees were uprooted or had limbs ripped off. The three barns were part of Fond du Lac's largest dairy farm. Luckily, only one of the 1400 dairy cows was injured.

Thunderstorm Wind, Washington

When
September 2, 9:05 PM CST
Where
Washington County, West Bend
Measured
56 kt (64 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -88.183

Thunderstorm Wind, Ozaukee

When
September 2, 9:15 PM CST
Where
Ozaukee County, Grafton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -87.950

Thunderstorm Wind, Sheboygan

When
September 2, 9:20 PM CST
Where
Sheboygan County, Sheboygan
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.750, -87.717

Thunderstorm Wind, Waukesha

When
September 2, 9:40 PM CST to 9:50 PM CST
Where
Waukesha County, North Lake
Measured
58 kt (67 mph)
Reported by
AMATEUR RADIO
Coordinates
43.167, -88.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321057, 5321058, 5321059, 5321153, 5321154, 5321156, 5321158, 5321157, 5321155.